Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 54, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 22, 2003, 5:24 AM CDT for Bon Homme County, South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2003, 5:24 AM CDT (10:24 UTC)
- Expired
- Jun 22, 2003, 6:00 AM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Bon Homme County, SD
The radar
The Sioux Falls radar (KFSD), 115 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 10.4 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 825 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1367 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
844
WUUS53 KFSD 221024
SVRFSD
SDC009-221100-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
524 AM CDT SUN JUN 22 2003
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 600 AM CDT
* AT 524 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 11 MILES NORTH OF AVON TO 10
MILES WEST OF SPRINGFIELD...OR FROM 8 MILES SOUTHWEST OF TRIPP TO
10 MILES WEST OF SPRINGFIELD...MOVING EAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SPRINGFIELD AROUND 550 AM CDT
TYNDALL AROUND 555 AM CDT
SCOTLAND AROUND 600 AM CDT
THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4297 9770 4287 9771 4288 9782 4277 9799
4285 9815 4316 9803 4317 9770
$$
BOUSTEADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:40 AM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jun 22, 3:40 AM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 340 AM CDT SUN JUN 22 2003 CONVECTIVE CHANCES AND SEVERE THREAT THE NEXT FEW DAYS THE PRIMARY FOCUS THIS MORNING. ON THE LARGE SCALE...BROAD UPPER TROUGH REMAINS OVER THE NORTHERN ROCKIES...WITH NUMEROUS SHORTWAVES ROTATING AROUND THE SOUTHERN EDGE AND SLIDING TOWARD CWA IN SOUTHWEST FLOW. AREA PROFILERS SHOWING WEAK WAVE AT 700MB MOVING FROM ERN WY INTO WRN NE AND SWRN SD. PRIMARY SURFACE COLD FRONT STRETCHES FROM WEAK LOW CENTER IN CNTRL SD...SWD INTO SWRN NE AND FAR EASTERN CO. THIS BOUNDARY SHOULD SLOWLY SHIFT EAST TOWARD FAR WESTERN PORTIONS OF OUR CWA TOWARD THIS EVENING. WESTERN CWA ALSO MOST LIKELY TO SEE DECENT HEATING THROUGH THE AFTERNOON...AS EASTERN AREAS WILL STILL BE SEEING SOME DEBRIS LINGERING FROM EARLY MORNING MCS. THIS WILL PROVIDE FOCUS AND INCREASED INSTABILITY FOR DEVELOPMENT BY MID-LATE AFTERNOON. SOME UNCERTAINTY REGARDING WHERE MESOSCALE BOUNDARIES LEFT OVER FROM ONGOING CONVECTION THIS MORNING WILL SET UP TO FOCUS ACTIVITY THIS AFTERNOON...SO WILL NOT GET TOO SPECIFIC ON TIMING OR LOCATION OF BEST SEVERE THREAT. WILL LEAVE THAT FOR DAY SHIFT TO REFINE WITH LATE MORNING UPDATE TO HWO. BUT IN GENERAL EXPECT CURRENT ACTIVITY TO MOVE SLOWLY EAST THROUGH THIS MORNING...MAYBE HANGING ON IN THE FAR EAST INTO THE EARLY AFTERNOON. THEN EXPECT REDEVELOPMENT IN THE FAR WEST LATE IN THE AFTERNOON...SPREADING INTO CENTRAL SECTIONS OF THE CWA TOWARD I-29 CORRIDOR IN THE EVENING... AND INTO SWRN MN/NWRN IA LATE EVENING OR AFTER MIDNIGHT. EXTENT OF SEVERE THREAT WILL LARGELY DEPEND ON HOW QUICKLY CURRENT ACTIVITY CLEARS OUT AND ALLOWS ATMOSPHERE TO RECOVER. HOWEVER IF SCENARIO DESCRIBED ABOVE OCCURS...PRIMARY THREATS SHOULD BE LARGE HAIL AND TORNADOES DURING THE LATE AFTN/EVENING...TRANSITIONING TO WIND/HEAVY RAIN AS THE SYSTEM MOVES EAST OVERNIGHT. SPC HAS PLACED NEARLY ENTIRE CWA IN MODERATE RISK FOR DAY 1...AND WILL MENTION CHANCE OF SEVERE IN ZONE FORECAST AND GRIDS FOLLOWING ABOVE THINKING. LARGE SCALE FRONT FORECAST TO LINGER OVER THE CWA MONDAY AND TUESDAY...AND SIMILAR TO TODAY...LATE DAY SEVERE THREAT WILL BE CLOSELY TIED TO MESOSCALE REMNANTS OF OVERNIGHT MCS ACTIVITY. CWA AGAIN IN CENTER OF MODERATE RISK FOR DAY 2 WITH SURFACE FRONT OVER THE AREA. WILL NOT MAKE MANY CHANGES TO LATER PERIODS OF SHORT TERM FORECAST...AS THE CWA REMAINS IN AN UNSETTLED PATTERN WITH A CHANCE OF THUNDERSTORMS LOOKING GOOD THROUGH MID WEEK. .FSD...NONE HACKER
Hazardous weather outlook, Jun 21, 11:01 AM CDT, 18 hours 23 minutes before
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003- 012>014-020>022-031-032-NEZ013-014-221200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1101 AM CDT SAT JUN 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CROSS THE AREA THROUGH MID TO LATE AFTERNOON. ONLY BRIEF PERIODS OF LIGHT TO MODERATE RAIN WILL OCCUR WITH THIS ACTIVITY AND SEVERE WEATHER IS NOT EXPECTED THROUGH 5 PM. THUNDERSTORMS ARE EXPECTED TO REDEVELOP EARLY THIS EVENING...ALONG AND WEST OF THE JAMES RIVER VALLEY...INCLUDING THE HURON...MITCHELL AND CHAMBERLAIN AREAS. LARGE HAIL AND ISOLATED TORNADOES WILL BE POSSIBLE WITH THE STRONGER STORMS. THIS ACTIVITY WILL SPREAD EAST OVER THE REMAINDER OF SOUTHEAST SOUTH DAKOTA...INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA OVERNIGHT. THE THREAT OF SEVERE WEATHER SHOULD DIMINISH OVERNIGHT AS THE STORMS MOVE EAST...HOWEVER LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS MAY LINGER OVER PARTS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA INTO SUNDAY MORNING. AFTER THIS ACTIVITY DECREASES... AND AS TEMPERATURES CLIMB THROUGH THE DAY...THUNDERSTORMS ARE AGAIN EXPECTED TO REDEVELOP BY LATE SUNDAY AFTERNOON. EXACT TIMING AND LOCATION OF REDEVELOPMENT IS DIFFICULT TO PINPOINT...AS IT WILL LARGELY DEPEND ON THE EXTENT OF THUNDERSTORMS EARLIER IN THE DAY. HOWEVER AT THIS TIME THERE APPEARS TO BE A MODERATE RISK OF WIDESPREAD SEVERE WEATHER SUNDAY AFTERNOON AND EVENING...ESPECIALLY OVER NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA...INTO PARTS OF SOUTHWEST MINNESOTA AND SOUTHEAST SOUTH DAKOTA. TORNADOES AND LARGE HAIL WILL BE POSSIBLE SUNDAY AFTERNOON AND EVENING...WITH THE PRIMARY SEVERE WEATHER THREAT TRANSITIONING TO DAMAGING WINDS AND HEAVY RAIN DURING THE OVERNIGHT HOURS. THE THREAT FOR SEVERE WEATHER AND HEAVY RAIN WILL CONTINUE INTO MONDAY AND MONDAY NIGHT...AS NUMEROUS LOW LEVEL BOUNDARIES RESULTING FROM THE WEEKEND THUNDERSTORM ACTIVITY ARE EXPECTED TO PERSIST OVER THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ALONG AND WEST OF THE JAMES RIVER THIS EVENING. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. HARMON
In the hours before
Special weather statement, Jun 22, 2:04 AM CDT, 3 hours 20 minutes before
SDZ038>040-050-052>055-057>061-063>065-068-220730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 204 AM CDT SUN JUN 22 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 558 HAS EXPIRED... THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT FOR PARTS OF SOUTHEAST SOUTH DAKOTA HAS EXPIRED. ALTHOUGH ISOLATED SEVERE THUNDERSTORMS ARE STILL POSSIBLE IN THE EARLY MORNING HOURS OVER THIS AREA...THE THREAT OF WIDESPREAD SEVERE WEATHER HAS DIMINISHED. BOUSTEAD
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 3:56 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 34 min |
| Jun 22, 3:57 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.